PSE Li by akashyap

VIEWS: 12 PAGES: 9

									• A 45 year old patient known to have manic depression was on lithium 300 mg q.i.d for past 3 years. He was started on hydrochlorothiazide 25 mg/day for the past 3 weeks for mild hypertension. He developed tremors, mental confusion and slurred speech.

1. How do you account for the above symptoms?

• Due to decreased clearance of Li from PCT • Hydrochlorothiazide ??

• How do you confirm your diagnosis?

• Check plasma Li concentration • For mania plasma concentration is 0.8 – 1.2 mEq/L • If conc. exceeds 1.5 mEq/L → TOXICITY • What are the toxicity symptoms?

• GIT: nausea, vomiting and diarrhoea • CNS: Tremors, ataxia, drowsiness, headache, muscular weakness and slurred speech • Renal: Polyuria, polydipsia due to inhibition of ADH action. • Goitre with hypothyroidism and weight gain • Acute lithium toxicity causes – confusion, convulsions, cardiac arrhythmias, coma and death.

• Explain your line of management of the patient with its rationale.

Treatment: • Lithium should be stopped immediately and its serum level is estimated. Also stop Hydrochlorothiazide • IV mannitol to promote lithium excretion • IV normal saline/double strength saline to restore Na+ levels, which in turn promotes the excretion of lithium. • Hemodialysis is indicated if the serum levels are very high (> 4mEq/L)

• Once symptoms subside, start Li or any other antimanic drug like sodium valproate, carbamazepine. • Hypertension – ACE inhibitors, CCBs


								
To top